Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 211, NWS State College, PA

December 22, 20138 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Dec 22, 2013, 3:57 AM EST for 8 counties in Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2013, 3:57 AM EST (08:57 UTC)
Expired
Dec 22, 2013, 4:45 AM EST
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 50 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 3:37 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 9.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 2:15 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 22, 2:15 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 AM EST SUN DEC 22 2013

.SYNOPSIS...
AN UNSEASONABLY MILD AND FAST SOUTHWEST FLOW WILL PRECEDE A COLD
FRONT PUSHING SLOWLY EASTWARD FROM THE UPPER OHIO VALLEY. IT WILL
FEEL LIKE SPRING TODAY AS TEMPERATURES SURGE TO NEAR RECORD LEVELS
IN ADVANCE OF THE FRONT. A SECONDARY LOW PRESSURE SYSTEM WILL
DEVELOP ALONG FRONT OVER THE SOUTHERN MID-ATLANTIC PIEDMONT AND
TRACK NORTHEAST NEAR THE MID-ATLANTIC COAST LATE TONIGHT INTO EARLY
MONDAY. NOTICEABLY COLDER AIR WILL RETURN TO THE AREA BY CHRISTMAS
EVE WITH GUSTY WINDS AND LAKE EFFECT SNOWS. AFTER A COLD START FOR
CHRISTMAS MORNING...CONDITIONS SHOULD IMPROVE...BUT IT WILL STAY
QUITE COLD FOR CHRISTMAS DAY WITH THE ARRIVAL OF HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
VERY ANOMALOUS...WARM AIRMASS BLANKETED MUCH OF THE CWA ATTM...AND
SOUTHWESTERLY DEEP LAYER SHEAR WAS OFF THE CHARTS...ESP ACROSS THE
NWRN HALF OF THE STATE WHERE 0-6 KM BULK SHEAR WAS OVER 85 KTS...AND
EVEN THE BULK SHEAR FROM 0-3 KM WAS AROUND 75 KTS. SOMEWHAT LOWER
SHEAR WAS LOCATED ACROSS THE FAR SERN ZONES.

A NARROW RIBBON OF HEAVY SHOWERS AND A FEW LOW-TOPPED TSRA WAS
APPROACHING THE OHIO/PA BORDER ATTM...AND SPC RECENTLY ISSUED SVR
TSRA WATCH 589 RIGHT UP TO THE WESTERN BORDER OF OUR CWA WHERE SOME
POCKETS OF LOW MIXED LAYER CAPE WERE PRESENT.

AREAS OF SHOWERS WILL CONTINUE TO RACE NE ACROSS THE REGION EARLY
THIS MORNING...WITH THE BULK OF THE RAIN FALLING OVER THE NW 1/2 OT
2/3RDS OF THE STATE...WHERE ANOTHER ONE-HALF...TO THREE QUARTERS OF
AN INCH IS LIKELY BY 12Z.

A VERY SHARP QUASI STNRY BOUNDARY WILL BE STRETCHED EAST TO WEST
JUST NORTH OF THE PA/NY BORDER THROUGH THE MID MORNING. THIS FRONT
WILL GRADUALLY RETREAT NWD AS A PAIR OF SFC LOWS /FROM NERN
OHIO...TO SRN INDIANA/ MOVE NORTHEAST.

COOLEST TEMPS EARLY TODAY WILL CONTINUE TO BE FOUND ACROSS THE
MIDDLE SUSQ VALLEY...AND NCENT MTNS. ELSEWHERE...TEMPS IN THE UPPER
50S TO UPPER 60S WILL BE 25-30 DEG F ABOVE THEIR NORMAL AFTERNOON
HIGH TEMPS FOR LATE DEC.

SO FAR THE ONLY FLOOD WARNING IS ON CONEWANGO CREEK AT RUSSELL IN
WARREN COUNTY. FORTUNATELY WATER LEVELS ARE LOW GOING INTO THIS
EVENT AND THAT SHOULD HELP MINIMIZE FLOODING. ALSO...THE VERY WARM
AND MOIST AIR PASSING OVER THE COOL GROUND WILL LEAD TO PATCHY
FOG...WITH VSBYS AT PRIMARY ASOS SITES LIKELY STAYING MAINLY ABOVE
2SM.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM MONDAY/...
INITIAL FRONTAL BOUNDARY MARCHES EAST ACROSS PENN DURING THE DAY
SUNDAY AS THE STRONG SWRLY LLJ IN EXCESS OF 40KTS SHIFTS EAST TO
THE SUSQ RIVER VALLEY BY 21Z.

THE STEADIER RAIN WILL HAVE ENDED ACROSS THE WESTERN HALF OF PENN
BY 21Z...WITH PW DROPPING LIKE A STONE FROM WEST TO EAST DURING
THE AFTERNOON/EARLY EVENING HOURS SUNDAY AFTERNOON.

THE BEST COMBINATION OF LLVL MOISTURE...SHEAR AND WARMTH WILL
RESIDE OVER THE SUSQ VALLEY AND POINTS EAST ON SUNDAY. THIS IS
WHERE SEVERAL VERSION OF U.S. AND INTN/L OPERATIONAL MODEL
GUIDANCE INDICATES THE CHC FOR SOME LOW-TOPPED TSRA...ESPECIALLY
IS SOME FLEETING BREAKS OF SUNSHINE POKE THEIR WAY THROUGH THE
OTHERWISE ANTICIPATED MULTI-LAYERED CLOUD DECK.

THE GEFS ACTUALLY TRIES TO DEVELOP 100-300J OF CAPE ACROSS SERN
PA AND NJ DURING THE DAY SUNDAY. ANY NEAR SFC-BASED CAPE IN
DECEMBER IS QUITE RARE IN THIS PART OF THE COUNTRY...SO WILL
CONTINUE TO MENTION THE CHC OF THUNDERSTORMS IN SE COUNTIES SUNDAY
AFTERNOON.

TEMPERATURES SUNDAY...BOTH AT THE SURFACE AND 850 MB...ROCKET
INTO +2 TO +3 SD RANGE. TEMPERATURES AT *850 MB* WILL APPROACH
THE RECORD *SURFACE* HIGHS FOR THE DATE. WE CONTINUE TO EXPECT
+25F TO +30F DEPARTURES FROM NORMAL OVER SOUTHEAST PA...WITH HIGHS
IN THE U50S ACROSS THE NORTH AND LOWER TO MID 60S ACROSS MUCH OF
THE CENTRAL AND SOUTH.

850 HPA TEMPS BETWEEN 7 AND MIDNIGHT SUNDAY IN NW DROP BACK BELOW
0C...SO WE/LL MAINTAIN THE MENTION OF SNOW SHOWERS IN NW PA
OVERNIGHT SUNDAY INTO MONDAY. THE COLD AIR WILL TAKE UNTIL MONDAY
EVENING TO GET THROUGH OUR ENTIRE COUNTY WARNING AREA.

AS THE ASSOCIATED COLD FRONT SWEEPS THROUGH THE STATE SUNDAY
NIGHT...TEMPERATURES WILL DROP OFF STEADILY IN THE WESTERLY FLOW.
THE LATEST SREF PLACES A SHARP E/W GRADIENT IN THE PROB OF 850 MB
TEMPS BELOW ZERO - RIGHT OVER WARREN COUNTY. HOWEVER...THE 00Z EC
AND GFS APPEARS AT LEAST SEVERAL HOURS QUICKER THAN THE NAM/SREF
TANDEM.

ELSEWHERE...LOWS THROUGHOUT THE CENTRAL RIDGE AND VALLEY REGION OF
THE STATE WILL RANGE FROM THE MID 40S...AND IN THE U40S TO AROUND 50
IN THE SE. SOME LAKE EFFECT SNOWS ARE POSSIBLE ACROSS THE FAR
NORTHERN PARTS OF WARREN COUNTY TWD DAYBREAK MONDAY MORNING ON A
WESTERLY TRAJECTORY WITH LOW TEMPS IN THE 32-35F RANGE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
UPPER TROFFING WILL REMAIN DOMINANT OVER THE EASTERN THIRD OF
THE COUNTRY THROUGH MID WEEK. A SECONDARY SHORTWAVE WILL KEEP
PRECIPITATION OVER THE STATE THROUGH MONDAY...MAINLY IN THE FORM
OF RAIN. DRY AND NOTICEABLY COLDER WEATHER WILL THEN DOMINATE
THROUGH MUCH OF THE REMAINDER OF THE LONG TERM PERIOD.

THE CORE OF THE COLDEST AIR THIS WEEK WILL MOVE THROUGH TUESDAY
AFTERNOON WITH GEFS AVERAGE 850 MB TEMPS IN THE -16C RANGE COMING
ACROSS LAKES HURON AND ERIE. THE 00Z EC SHOWS THE TROUGH AXIS
CROSSING WESTERN LAKE ERIE AND THE OHIO VALLEY AT 12Z MONDAY.

THE DEEP COLD AIR AND MDTLY STRONG MEAN WESTERLY BOUNDARY LAYER FLOW
TUESDAY SHOULD LEAD TO SOME DECENT LAKE EFFECT SNOW SHOWERS BANDS
PENETRATING WELL INLAND AND PERHAPS BRINGING EVEN A LIGHT COATING TO
PORTIONS OF THE CENTRAL RIDGE AND VALLEY REGION. THE NW ZONES AND
LAURELS WILL SEE A LIKELIHOOD OF SNOW SHOWERS WITH 1 TO 3 INCHES OF
ACCUM.

THIS UPPER TROUGH...COMBINED WITH A FETCH ACROSS THE LAKES...MAY
GIVE SOME HOPE FOR A LIGHT COATING OF SNOW TUESDAY AFTERNOON INTO
EARLY CHRISTMAS MORNING OVER CENTRAL PA.

AFTER THE PASSAGE OF THIS FEATURE...THE MID WEEK WILL BE HIGHLIGHTED
BY A WESTERLY UPPER FLOW COMPONENT WITH SLIGHTLY RISING
TEMPERATURES. A WEAK SYSTEM MAY PASS JUST NORTH OF THE AREA ON
WEDNESDAY.

THERE IS SOME INDICATION OF AN ENSEMBLE MEAN WEAKNESS IN SURFACE
PRESSURES ON FRIDAY...BUT NOTHING ORGANIZED AT THIS POINT.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
A VARIABLE AND ACTIVE AVN PERIOD WILL EVOLVE THROUGH THE FIRST
HALF OF THE PERIOD...AS A DYNAMIC SFC LOW TRACKS NEWD FM THE UPPER
OH VLY ACRS WRN NY...WITH A TRAILING COLD FRONT PUSHING SLOWLY EWD
ACRS THE AIRSPACE. ONLY TROUBLE SPOT CURRENTLY IS BFD WITH IFR
CIGS ALTHO THE GUIDANCE WANTS TO TAKE THE SERN TERMINALS DOWN
LATER THIS MORNING. CONFIDENCE IS LOW AT MDT/LNS AND TRIED TO PLAY
A MIDDLE GROUND BTWN THE GUIDANCE AND CURRENT OBSERVATIONAL
TRENDS. WILL BE MONITORING THE EWD PROGRESS OF CONVECTIVELY
ENHANCED THIN LINE APPROACHING THE PA/OH BORDER...WHICH AS BEEN
PRODUCING SVR WND GUSTS IN ERN OH. THE OTHER SIGNIFICANT AVN
IMPACT WILL BE LLWS WITH REGIONAL VWP/S SHOWING 50KT WSW WINDS
JUST A FEW THOUSAND FEET AGL. ANTICIPATE SEVERAL UPDATES/AMENDMENTS
THROUGH THE MORNING.

OUTLOOK...

MON...RAIN SE ALONG STALLED FRONTAL ZONE.

TUE...LGT SN PSBL WITH STG UPPER LVL TROUGH. GUSTY WNW WINDS.

WED...BCMG VFR WITH FAIR CONDS PROVIDED BY SFC HIGH PRES.

THU...FEW SNOW SHOWERS POSSIBLE WITH COLD FRONT.

&&

.HYDROLOGY...
THE COMBINATION OF MODERATE TO HEAVY RAIN COMBINED WITH SNOW-MELT
WILL CONTRIBUTE TO THE POTENTIAL FOR SIGNIFICANT FLOODING ACROSS NRN
PA...WITH AN EFFECTIVE 3 INCH+ RAINFALL/SNOWMELT/RUNOFF EXPECTED BY
SUNDAY. A FLOOD WATCH IS IN EFFECT FOR FROM WARREN EAST TO TIOGA
COUNTY THROUGH MUCH OF TODAY.

FLOOD WARNING CONTINUES FOR RUSSELL...WHERE THE RIVER SHOULD CROSS
FLOOD STAGE SUNDAY MORNING AND CREST JUST BELOW THE 10 FOOT MODERATE
FLOOD LEVEL. SIGNIFICANT RISES AREA EXPECTED ACROSS MOST RIVERS
AND STREAMS IN THE WESTERN HALF OF THE FORECAST AREA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ004>006-010-011-037.

&&

SYNOPSIS...LAMBERT/STEINBUGL
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/GARTNER
AVIATION...STEINBUGL
HYDROLOGY...ROSS
Hazardous weather outlook, Dec 21, 9:34 PM EST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 PM EST SAT DEC 21 2013

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-230245-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
934 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS MAY TRIGGER STRONG WIND GUSTS...MAINLY
ACROSS SOUTHERN PENNSYLVANIA AND THE SUSQUEHANNA RIVER VALLEY ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-037-230245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
934 PM EST SAT DEC 21 2013

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 22, 2:55 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 AM EST SUN DEC 22 2013

PAZ005-010-220900-
ELK PA-MCKEAN PA-
255 AM EST SUN DEC 22 2013

...A LINE OF SHOWERS WITH STRONG WIND GUSTS WILL AFFECT SOUTHERN
MCKEAN AND WESTERN ELK COUNTIES...

AT 254 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
TIONESTA TO 36 MILES WEST OF FREEPORT...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS. THESE
SHOWERS WILL AFFECT JAMES CITY...WILCOX AND BRANDY CAMP.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 66...STATE ROAD 120...STATE ROAD 255.

LAT...LON 4174 7826 4162 7838 4162 7842 4158 7842
      4126 7874 4137 7897 4135 7902 4134 7910
      4142 7910 4143 7907 4145 7907 4145 7897
      4164 7895

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:55 AM ESTSpecial Weather StatementCTPElk65 min
Dec 22, 3:19 AM ESTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean41 min
Dec 22, 3:26 AM ESTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset64 min
Dec 22, 4:11 AM ESTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Centre, Clearfield, Fulton and 4 more49 min
Dec 22, 4:50 AM ESTSpecial Weather StatementCTPClinton, Tioga40 min
Dec 22, 4:58 AM ESTSpecial Weather StatementCTPClinton, Tioga47 min
Dec 22, 5:01 AM ESTSpecial Weather StatementCTPCumberland, Franklin, Fulton, Huntingdon, Juniata, Mifflin and 1 more44 min
Dec 22, 5:39 AM ESTSpecial Weather StatementCTPLycoming, Sullivan36 min
Dec 22, 7:14 AM ESTSpecial Weather StatementCTPLancaster, York76 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.